Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 14, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 16, 2003, 3:01 PM EST for Greene County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2003, 3:01 PM EST (20:01 UTC)
- Expired
- Mar 16, 2003, 4:00 PM EST
- In force
- 59 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Greene County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
169 WUUS52 KMHX 162001 SVRMHX NCC079-162100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 329 PM EST SUN MAR 16 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 400 PM EST * AT 329 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LINDELL...OR ABOUT 11 MILES NORTHWEST OF SNOW HILL...MOVING EAST AT 25 MPH. DIME SIZED HAIL IS LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... LINDELL AROUND 320 PM EST IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3549 7805 3536 7789 3560 7755 3576 7775 11 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:30 PM EST, 31 minutes earlier.
Area forecast discussion, Mar 16, 2:30 PM EST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EST SUN MAR 16 2003 SHORT TERM: AS EXPECTED DIURNAL CONVECTION HAS DEVELOPED IN RESPONSE TO STRONG HEATING AND COOL POOL ALOFT WITH UPPER LOW. WITH LOW WBZ HGTS...POSSIBILITY EXISTS FOR LARGE HAIL. THINK ACTIVITY WILL DIE WITH LOSS OF HEATING AND AM NOT EXPECTING ANY ADDITIONAL PCPN OVERNIGHT.AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT DUE TO WET GROUND AND CALM WINDS. FCST CONTINUES TO BE VERY TRICKY...TYPICAL OF SPRING. THE UPPER LOW LOW SLOWLY EXITS OFF THE COAST TONIGHT FOLLOWED BY SHORT WAVE RIDGING OVR THE SE. THE MODELS DIFFER IN HOW FAST TO BRING MOIST ASSCTD WITH A SERIES OF WK IMPULSES EMERGING OUT OF THE GOM INTO NC. THE DISTB WILL ROTATING AROUND A DEEP AND COMPLEX STORM SYSTEM DEVELOPING OVR THE CENTRAL US. RIDGING WILL BE OCCURRING OVR THE EAST IN RESPONSE TO THIS...BUT HIGHER HGTS ARE NOW EXPECTED OVR THE GREAT LAKES. THINK THE GFS IS A TAD FAST AND WILL TREND TWRD THE SLOWER ETA INDICATING AN INC IN CLOUDS MON. PREFER TO KEEP POPS 20% OR LESS. TUE WILL SEE THE ATMOS BECOMING MORE FRONTOGENETIC ACROSS NC. THE RISING HEIGHTS OVR THE GREAT LAKES WILL STRENGTHEN A SFC HIGH OVR ESTRN CANADA WHICH WILL THEN RIDGE DOWN INTO THE SE. A STRONG NE/E FLOW WILL DEVELOP ACROSS NC TUE AND CONTINUE INTO WED WHILE WEAK PERTURBATIONS ALOFT SWING ACROSS THE AREA. WAA WILL BE OCCURRING JUST OFF THE SFC PRODUCING PERIODIC LIFT AND A THERE WILL BE A THREAT OF RAIN BEGINNING MON NIGHT AND CONTINUING INTO THE EXTENDED. LIKELY POPS WILL BE CARRIED MON NIGHT AND TUE AND WILL THEN LOWER TO CHANCE WED. HIGH TEMP FCST VERY DIFFICULT. GENERALLY WENT WITH LOWER 70S MON...AROUND UPPER 60S TUE AND MIDDLE 60S WED. EFP: EXPECTING SOME MODERATION THU AND FRI AS SFC FLOW BECOMES SE. STILL UNCERTAINTY WHEN FRONT COMES THROUGH BUT IT LOOKS LIKE FRI NIGHT OR ERLY SAT. WILL CARRY POPS THU-FRI NIGHT AND DRY SAT-SUN. FOLLOWED CLOSE TO HPC TEMPS. MARINE: ETA AND GFS IN DECENT AGREEMENT. ANAL SHOWS 1011 LOW SITUATED OVR ONSLOW BAY. STRONGEST WINDS CONT ON N/NE SIDE OF LOW IN THE PGRAD...WHILE WINDS NR THE LOW VERY LT. SEAS STILL AROUND 6 FT HAT TO LOOKOUT WITH 4-5 S AND N OF THAT ZONE. AS SUCH WL NEED TO CARRY SCA FOR EARLY TNGT HAT TO LOOKOUT W/ SEAS SUBSIDING OVERNT. LT WINDS THRU MON WITH LOW PRES THEN TRAILING BNDRY ACROSS THE AREA. NEXT EVENT TUE NT WITH HI PRES BLDNG SOUTH AND NE WIND SURGE. WL ADVERTISE SCA CONDITIONS DVLPG TUE NT LASTING THRU WED. BY THU...GFS ADVERTISES WARM FRONT LIFTING N THRU THE AREA AND TIGHTENING PGRAD. MARGINAL GALES ARE ADVERTISED MID-THU THRU EARLY FRI. HOWEVER...LIKE PREV RUNS...NOTICED SOME PSBL FEEDBACK AND THUS FEEL THAT IT IS BEST TO GRADUALLY INCRS WINDS IF NEEDED IN LATER PACKAGES...AND THUS FOR NOW WL HOLD AT SCA SPEEDS. .MHX...SMALL CRAFT ADV CAPE HATTERAS TO CAPE LOOKOUT. ELARDO/PETRO
Hazardous weather outlook, Mar 16, 3:45 AM EST, 11 hours 16 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-161045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 345 AM EST SUN MAR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND ISOLATED THUNDERSTORMS WILL LIFT NORTH ACROSS EASTERN NORTH CAROLINA TODAY. LOCALLY HEAVY RAINS ARE POSSIBLE ALONG COASTAL SECTIONS...WITH SOME MINOR PONDING OF WATER POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT AND EARLY TUESDAY AND AGAIN WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:07 AM EST | Special Marine Warning | MHX | 53 min | |
| Mar 16, 3:00 PM EST | Severe Thunderstorm Warning | MHX | Lenoir | 60 min |
| Mar 16, 3:12 PM EST | Severe Thunderstorm Warning | MHX | Pitt | 63 min |
| Mar 16, 4:10 PM EST | Severe Thunderstorm Warning | MHX | Greene, Pitt | 50 min |
| Mar 16, 4:42 PM EST | Severe Thunderstorm Warning | MHX | Pamlico | 33 min |
| Mar 16, 4:44 PM EST | Severe Thunderstorm Warning | MHX | Pamlico | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.